Venous Thromboembolism Recovery
As you recover from venous thromboembolism (VTE), you will need to follow up with your healthcare provider regularly to watch your condition and discuss whether you need to continue taking blood-thinning medicines. You will also want to take steps to prevent a repeat VTE event and be aware of possible long-term complications. Schedule a checkup with your provider or go to the emergency room if you have any signs of excessive bleeding, which can happen if your medicine dose is too high.
How can VTE affect your health?
VTE can cause serious complications, and it is important to know their signs.
- Post-thrombotic syndrome (PTS): Poor blood flow, , and blood vessel damage from deep vein thrombosis (DVT) can cause swelling and discomfort. PTS is a long-lasting condition that can be disabling. With PTS, you may notice swelling, pain, itchiness, or discoloration in the affected area, along with cramping or fatigue. The symptoms may feel worse if you have been on your feet for an extended period. In serious cases, skin sores may develop. Compression stockings may help relieve PTS symptoms.
- Pulmonary hypertension: Pulmonary embolism (PE) can cause pulmonary hypertension, which raises in the vessels leading to your lungs, which can cause heart failure. Signs of pulmonary hypertension include difficulty breathing (especially after exercise), swelling, coughing up blood, and fainting. You may feel tired or like your heart is beating too hard or too fast. If you have pulmonary hypertension several months after pulmonary embolism treatment, your provider may refer you to a surgeon to discuss removing any remaining lung clots.
Prevent a repeat VTE event
About 1 in 3 people who have had VTE will experience a repeat VTE event in the 10 years that follow. It can take a year or more for clots to break up and for blood flow to return to normal. If you were previously treated with blood thinners and experience a repeat VTE event, your provider may raise your medicine dose or switch you to a different type of blood thinner.
You can take steps to prevent a repeat VTE event.
- See your healthcare provider for regular checkups and follow-up tests and treatment.
- Talk to your provider about the likelihood of a repeat VTE event.
- Take all medicines as your provider prescribes. A repeat event while you are taking medicines is rare, but if it does occur, your healthcare provider may switch your medicine or increase the dose. If you stop taking blood-thinning medicines, your provider may suggest that you take aspirin to lower the chance of getting another clot.
Receive routine follow-up care
Follow your provider’s instructions and schedule regular appointments.
- Tell your healthcare provider if symptoms such as pain or swelling continue. Your provider may prescribe compression stockings to give you relief.
- Tell your provider if you notice that you bruise easily. Also report if you have unexpected bleeding, such as when you floss your teeth or go to the toilet, or have unusually heavy menstrual periods.
- Take all medicines as prescribed. You will probably keep taking medicines to treat VTE for 3 months or longer. The most common side effect of blood thinners is bleeding. This side effect can be life-threatening.
- Check your legs for any signs of deep vein clotting. Pay special attention to swollen areas, pain or tenderness, increased warmth in swollen or painful areas, or red or discolored skin. If you think you may have another deep vein clot or are having symptoms of pulmonary embolism, contact your provider right away.
Your provider may also schedule the following regular follow-up tests.
- Blood tests: Blood tests can sometimes reveal to your provider whether changes need to be made to your medicine dose. If you take warfarin to treat VTE, regular blood tests will show how long it takes for your blood to clot. Usually, you take these tests at your provider’s office or at a clinic. The FDA has also approved several devices for self-testing. Your provider may also run regular blood tests to check your kidneys or liver if you have taken other blood-thinning medicines for more than a year. This will help your provider make sure your body can still tolerate the medicine well.
- Ultrasounds: These tests will tell your provider if your blood clot has gotten bigger or has moved.
Take care of your mental health
Having a previous blood clot can be a traumatic experience. If you experience fear, stress, or anxiety after recovering from a VTE event, seek help from your provider or a mental health professional.
Healthy lifestyle changes
When you return home, your provider may talk to you about healthy lifestyle changes to help improve your recovery.
- Choose heart-healthy foods. Heart-healthy eating includes limiting the amount of alcohol you drink. Alcohol can also be dangerous if you are taking blood-thinning medicine. If you are taking warfarin, talk with your provider about your eating patterns and any supplements you take. Foods containing vitamin K can affect how well warfarin works, so it is important to eat about the same amount of vitamin K each day. Vitamin K is found in green leafy vegetables and some oils, such as canola and soybean oils.
- Get physically active. It is important to keep moving regularly while you are healing. Ask your healthcare provider when you can start being physically active and how much activity is appropriate.
- Aim for a healthy weight. If you are overweight or have obesity, you can improve your health by trying for a healthy weight. Obesity is a risk factor for a repeat VTE event.
- Manage stress. Stress can raise the likelihood of other conditions that can lead to VTE, such as heart attack and stroke.
- Quit smoking. Smoking also raises the likelihood of heart attack and stroke, and it may worsen other factors known to raise the likelihood of VTE. Visit Smoking and Your Heart and our Your Guide to a Healthy Heart. For free help quitting smoking, you may call the National Cancer Institute’s Smoking Quitline at 1-877-44U-QUIT (1-877-448-7848).